Iowa, 2006Damaging Wind in Iowa, September 16, 2006
September 16, 2006 · NWS FSD · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 16, 4:35 PM CST, 3 hours 52 minutes earlier.
Area forecast discussion, Sep 16, 4:35 PM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
535 PM CDT SAT SEP 16 2006
.UPDATE...HAVE UPDATED TO ADD NEW TORNADO WATCH FOR REMAINDER OF
EASTERN CWA. ALSO TO A LITTLE CLOSER LOOK AT WINDS OVERNIGHT AND
DOES NOT APPEAR AS FAVORABLE FOR ADVISORY...SO HAVE CANCELLED WIND
ADVISORY FOR TONIGHT...BUT MID SHIFT WILL STILL HAVE TO WATCH FOR
POTENTIAL SUNDAY AFTERNOON IN WESTERN CWA.
&&
.DISCUSSION...
FAIRLY SIGNIFICANT WEATHER EVENT BEGINNING TO UNFOLD ACROSS THE
AREA. LOW PRESSURE CENTERED OVER NORTHEASTERN SOUTH DAKOTA IS
EXPECTED TO RAPIDLY INTENSIFY BETWEEN 23Z AND 02Z AS 120 KNOT JET
STREAK ROUNDS THE BASE OF THE TROUGH. AS SPEED SHEAR INCREASES
ACROSS THE AREA...EXPECTING SEVERE WEATHER THREAT TO INTENSIFY.
STILL EXPECT TWO CONVECTIVE MODES THIS EVENING...WITH DISCRETE
SUPERCELLS FORMING AHEAD OF MAIN CONVECTIVE LINE ALONG COLD FRONT.
EXPECT POTENTIAL FOR TORNADOES...ESPECIALLY WITH DISCRETE CELLS.
SEVERE WEATHER THREAT WILL EVOLVE INTO HAIL AND WIND THREAT AS
CONVECTIVE LINE CATCHES UP TO DISCRETE CELLS ALONG THE FRONT. COLD
PUSH FAIRLY STRONG LATE TONIGHT...AND HAVE DECREASED LOWS SLIGHTLY.
AS COLD AIR ADVECTION TAKES OVER...STRONG WINDS FROM ALOFT SHOULD
MAKE IT TO THE SURFACE AND WIND ADVISORY IN EFFECT LOOKS
REASONABLE...THOUGH MAY START A LITTLE SOONER THAN WINDS BEGIN IN
EARNEST.
WINDY CONDITIONS WILL CONTINUE THROUGH SUNDAY AND MONDAY...ALTHOUGH
GRADUALLY WEAKENING THROUGH TIME AS GRADIENT SLOWLY WEAKENS OVER THE
AREA. STRONGEST PUSH OF COLD ADVECTION MOVES EAST OF OUR AREA BY 12Z
HOWEVER DEEP MIXING OF WESTERLY FLOW COULD RESULT IN WIND ADVISORY
RANGE GUSTS AGAIN IN THE WESTERN CWA BY SUNDAY AFTERNOON. HOWEVER...
DUE TO COMPLEXITY OF ONGOING SITUATION...WILL NOT HEADLINE AT THIS
TIME AND LEAVE THAT FOR THE MID SHIFT TO EXAMINE FURTHER.
SHOWER CHANCES FROM PREVIOUS FORECAST STILL LOOKING GOOD ACROSS
ESPECIALLY THE NORTHERN 2/3RDS OF THE CWA SUNDAY THROUGH MONDAY...
LINGERING ACROSS SOUTHWEST MINNESOTA MONDAY NIGHT. TEMPS WILL BE
QUITE COOL WITH HIGHS IN THE 50S MONDAY AND TUESDAY.
IN THE LONGER RANGE...FAVORING THE ECMWF FOR BROAD SCALE FEATURES...
AS IT HAS BEEN MORE CONSISTENT OVERALL THAN GFS WHICH HAS BEEN
HAVING TIMING STRENGTH ISSUES IN TRANSITIONAL PATTERN. MIDWEEK
SHOULD REMAIN DRY WITH WEAK RIDGING SURFACE AND ALOFT. SURFACE AND
850MB FRONT STRENGTHENS TO OUR SOUTH ON THURSDAY...THEN PIVOTS
NORTHWARD INTO THE EASTERN CWA BY LATER FRIDAY/FRIDAY NIGHT AS UPPER
TROUGH CARVES OUT IN THE WEST AND SHORTWAVE EJECTS OUT OF THE TROUGH
INTO OUR AREA. WILL MAINTAIN SLIGHT CHANCE POPS ACROSS THE SOUTHERN
CWA LATER THURSDAY...THEN INCREASE MAINLY ACROSS THE CENTRAL/EAST
THURSDAY NIGHT THROUGH FRIDAY NIGHT. HOWEVER...STILL KEEPING IN
LOWER CHANCE RANGE FOR NOW DUE TO MODEL INCONSISTENCIES. NOT MUCH
CHANGE TO TEMPS AT THIS POINT. KEEPING IN THE 60S FOR THE MOST PART
WITH FRONT EXPECTED TO BE SOUTH OF THE AREA THROUGH MOST OF THE
PERIOD.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
BT/JH
Hazardous weather outlook, Sep 16, 10:58 AM CST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1158 AM CDT SAT SEP 16 2006
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1158 AM CDT SAT SEP 16 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A STRONG
COLD FRONT THIS AFTERNOON AND RAPIDLY MARCH EAST. STRONG
DAMAGING WINDS UP TO 80 MPH AND HAIL UP TO THE SIZE OF GOLF
BALLS ARE POSSIBLE WITH THESE STORMS. THERE IS ALSO THE
POTENTIAL FOR MINI-SUPERCELLS EAST OF THE JAMES RIVER AHEAD OF
THE MAIN CONVECTIVE LINE. THESE STORMS WILL BE CAPABLE OF
PRODUCING LARGE DESTRUCTIVE HAIL...DAMAGING WINDS...AND
TORNADOES. INITIAL SUPERCELL DEVELOPMENT IS EXPECTED BETWEEN 330
PM AND 530 PM BETWEEN THE JAMES RIVER VALLEY AND THE INTERSTATE
29 CORRIDOR. THESE STORMS WILL MOVE INTO NORTHWEST IOWA AND
SOUTHWEST MINNESOTA AFTER 5 PM.
WIND AND FOG...
WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 45 WILL DEVELOP BY LATER
THIS AFTERNOON OVER THE REGION...THEN DIMINISH AFTER MIDNIGHT ON
SUNDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NORTHWESTERLY WINDS OF 20 TO 35 MPH WITH HIGHER GUSTS ARE
POSSIBLE ONCE AGAIN ON SUNDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY IN SOUTHEASTERN SOUTH DAKOTA
AFTER 3 PM...AND IN NORTHWEST IOWA AND SOUTHWEST MINNESOTA AFTER
5 PM.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
BT
In the hours before
Local storm report, Sep 16, 5:13 PM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TORNADO 15 S CAVOUR 44.16N 98.04W
09/16/2006 SANBORN SD TRAINED SPOTTER
&&
TRMLocal storm report, Sep 16, 5:33 PM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
633 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 5 NE SALEM 43.78N 97.32W
09/16/2006 E1.00 INCH MCCOOK SD TRAINED SPOTTER
&&
TRMLocal storm report, Sep 16, 6:04 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
704 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TORNADO 4 SE SALEM 43.68N 97.33W
09/16/2006 MCCOOK SD TRAINED SPOTTER
0413 PM HAIL 6 SW SALEM 43.66N 97.47W
09/16/2006 E1.75 INCH MCCOOK SD LAW ENFORCEMENT
GOLFBALL SIZE HAIL ON INTERSTATE 90 AT MILE MARKER 353
0415 PM TORNADO 5 S SALEM 43.65N 97.39W
09/16/2006 MCCOOK SD EMERGENCY MNGR
TORNADO WITH DEBRIS SOUTH OF INTERSTATE 90 ON HIGHWAY 81
0415 PM TORNADO 5 S SALEM 43.65N 97.39W
09/16/2006 MCCOOK SD EMERGENCY MNGR
FARM HOUSE AND OUT BLUIDINGS DESTROYED BY TORNADO 2 MILES
SOUTH OF INTERSTATE 90 ON HIGHWAY 81
0420 PM TSTM WND GST 5 SE SALEM 43.67N 97.32W
09/16/2006 E70.00 MPH MCCOOK SD EMERGENCY MNGR
SEMI-TRAILER TRUCK BLOWN OVER ON INTERSTATE 90 NEAR
CANISTOTA EXIT
0443 PM HAIL S CHESTER 43.89N 96.93W
09/16/2006 E0.88 INCH LAKE SD EMERGENCY MNGR
0452 PM HAIL 4 NE PUKWANA 43.82N 99.13W
09/16/2006 E1.00 INCH BRULE SD TRAINED SPOTTER
0512 PM TORNADO 2 NNE KIMBALL 43.77N 98.94W
09/16/2006 BRULE SD LAW ENFORCEMENT
0547 PM HAIL 7 S MADISON 43.91N 97.11W
09/16/2006 E1.00 INCH LAKE SD EMERGENCY MNGR
COUNTY ROAD 752 COVERED WITH QUARTER SIZED HAIL.
0548 PM FUNNEL CLOUD 5 W RUTHTON 44.18N 96.20W
09/16/2006 PIPESTONE MN EMERGENCY MNGR
0550 PM HAIL 2 S PARKSTON 43.36N 97.99W
09/16/2006 E1.00 INCH HUTCHINSON SD TRAINED SPOTTER
IN ADDITION TO THE QUARTER SIZED HAIL...HEAVY RAIN AND
WIND GUSTS OF 25 TO 30 MPH ACCOMPANIED THE STORM.
0610 PM TORNADO 15 S CAVOUR 44.16N 98.04W
09/16/2006 SANBORN SD TRAINED SPOTTER
0610 PM FUNNEL CLOUD 4 SE TYLER 44.24N 96.08W
09/16/2006 LYON MN EMERGENCY MNGR
0620 PM HAIL 5 NE SALEM 43.78N 97.32W
09/16/2006 E1.00 INCH MCCOOK SD TRAINED SPOTTER
&&
TRMLocal storm report, Sep 16, 6:23 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
723 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TORNADO 4 SE SALEM 43.68N 97.33W
09/16/2006 MCCOOK SD TRAINED SPOTTER
0413 PM HAIL 6 SW SALEM 43.66N 97.47W
09/16/2006 E1.75 INCH MCCOOK SD LAW ENFORCEMENT
GOLFBALL SIZE HAIL ON INTERSTATE 90 AT MILE MARKER 353
0415 PM TORNADO 5 S SALEM 43.65N 97.39W
09/16/2006 MCCOOK SD EMERGENCY MNGR
FARM HOUSE AND OUT BLUIDINGS DESTROYED BY TORNADO 2 MILES
SOUTH OF INTERSTATE 90 ON HIGHWAY 81
0415 PM TORNADO 5 S SALEM 43.65N 97.39W
09/16/2006 MCCOOK SD EMERGENCY MNGR
TORNADO WITH DEBRIS SOUTH OF INTERSTATE 90 ON HIGHWAY 81
0418 PM TORNADO 3 W MONTROSE 43.70N 97.24W
09/16/2006 MCCOOK SD TRAINED SPOTTER
LARGE TORNADO JUST CROSSED INTERSTATE 90 EAST OF THE
CANISTOTA EXIT.
0420 PM TSTM WND GST 5 SE SALEM 43.67N 97.32W
09/16/2006 E70.00 MPH MCCOOK SD EMERGENCY MNGR
SEMI-TRAILER TRUCK BLOWN OVER ON INTERSTATE 90 NEAR
CANISTOTA EXIT
0443 PM HAIL S CHESTER 43.89N 96.93W
09/16/2006 E0.88 INCH LAKE SD EMERGENCY MNGR
0452 PM HAIL 4 NE PUKWANA 43.82N 99.13W
09/16/2006 E1.00 INCH BRULE SD TRAINED SPOTTER
0453 PM TORNADO 1 N COLTON 43.80N 96.93W
09/16/2006 MINNEHAHA SD TRAINED SPOTTER
0455 PM TORNADO 3 NE COLTON 43.82N 96.88W
09/16/2006 MINNEHAHA SD TRAINED SPOTTER
0457 PM TORNADO 2 S CHESTER 43.87N 96.93W
09/16/2006 LAKE SD EMERGENCY MNGR
0505 PM TORNADO 1 E BROOKINGS 44.31N 96.77W
09/16/2006 BROOKINGS SD TRAINED SPOTTER
0512 PM TORNADO 2 NNE KIMBALL 43.77N 98.94W
09/16/2006 BRULE SD LAW ENFORCEMENT
0547 PM HAIL 7 S MADISON 43.91N 97.11W
09/16/2006 E1.00 INCH LAKE SD EMERGENCY MNGR
COUNTY ROAD 752 COVERED WITH QUARTER SIZED HAIL.
0548 PM FUNNEL CLOUD 5 W RUTHTON 44.18N 96.20W
09/16/2006 PIPESTONE MN EMERGENCY MNGR
0550 PM HAIL 2 S PARKSTON 43.36N 97.99W
09/16/2006 E1.00 INCH HUTCHINSON SD TRAINED SPOTTER
IN ADDITION TO THE QUARTER SIZED HAIL...HEAVY RAIN AND
WIND GUSTS OF 25 TO 30 MPH ACCOMPANIED THE STORM.
0610 PM TSTM WND DMG 10 N FORESTBURG 44.17N 98.11W
09/16/2006 SANBORN SD TRAINED SPOTTER
TREES DOWN 10 MILES NORTH OF FORESTBURG.
0610 PM FUNNEL CLOUD 4 SE TYLER 44.24N 96.08W
09/16/2006 LYON MN EMERGENCY MNGR
0610 PM TORNADO 15 S CAVOUR 44.16N 98.04W
09/16/2006 SANBORN SD TRAINED SPOTTER
0620 PM HAIL 5 NE SALEM 43.78N 97.32W
09/16/2006 E1.00 INCH MCCOOK SD TRAINED SPOTTER
&&
TRMLocal storm report, Sep 16, 6:45 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
745 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TORNADO 4 SE SALEM 43.68N 97.33W
09/16/2006 MCCOOK SD TRAINED SPOTTER
0413 PM HAIL 6 SW SALEM 43.66N 97.47W
09/16/2006 E1.75 INCH MCCOOK SD LAW ENFORCEMENT
GOLFBALL SIZE HAIL ON INTERSTATE 90 AT MILE MARKER 353
0415 PM TORNADO 5 S SALEM 43.65N 97.39W
09/16/2006 MCCOOK SD EMERGENCY MNGR
FARM HOUSE AND OUT BUILDINGS DESTROYED BY TORNADO 2 MILES
SOUTH OF INTERSTATE 90 ON HIGHWAY 81
0415 PM TORNADO 5 S SALEM 43.65N 97.39W
09/16/2006 MCCOOK SD EMERGENCY MNGR
TORNADO WITH DEBRIS SOUTH OF INTERSTATE 90 ON HIGHWAY 81
0418 PM TORNADO 3 W MONTROSE 43.70N 97.24W
09/16/2006 MCCOOK SD TRAINED SPOTTER
LARGE TORNADO JUST CROSSED INTERSTATE 90 EAST OF THE
CANISTOTA EXIT.
0420 PM TSTM WND GST 5 SE SALEM 43.67N 97.32W
09/16/2006 E70.00 MPH MCCOOK SD EMERGENCY MNGR
SEMI-TRAILER TRUCK BLOWN OVER ON INTERSTATE 90 NEAR
CANISTOTA EXIT
0443 PM HAIL S CHESTER 43.89N 96.93W
09/16/2006 E0.88 INCH LAKE SD EMERGENCY MNGR
0452 PM HAIL 4 NE PUKWANA 43.82N 99.13W
09/16/2006 E1.00 INCH BRULE SD TRAINED SPOTTER
0453 PM TORNADO 1 N COLTON 43.80N 96.93W
09/16/2006 MINNEHAHA SD TRAINED SPOTTER
0455 PM TORNADO 3 NE COLTON 43.82N 96.88W
09/16/2006 MINNEHAHA SD TRAINED SPOTTER
0457 PM TORNADO 2 S CHESTER 43.87N 96.93W
09/16/2006 LAKE SD EMERGENCY MNGR
0505 PM TORNADO 1 E BROOKINGS 44.31N 96.77W
09/16/2006 BROOKINGS SD TRAINED SPOTTER
0512 PM TORNADO 2 NNE KIMBALL 43.77N 98.94W
09/16/2006 BRULE SD LAW ENFORCEMENT
0547 PM HAIL 7 S MADISON 43.91N 97.11W
09/16/2006 E1.00 INCH LAKE SD EMERGENCY MNGR
COUNTY ROAD 752 COVERED WITH QUARTER SIZED HAIL.
0548 PM FUNNEL CLOUD 5 W RUTHTON 44.18N 96.20W
09/16/2006 PIPESTONE MN EMERGENCY MNGR
0550 PM HAIL 2 S PARKSTON 43.36N 97.99W
09/16/2006 E1.00 INCH HUTCHINSON SD TRAINED SPOTTER
IN ADDITION TO THE QUARTER SIZED HAIL...HEAVY RAIN AND
WIND GUSTS OF 25 TO 30 MPH ACCOMPANIED THE STORM.
0610 PM TORNADO 15 S CAVOUR 44.16N 98.04W
09/16/2006 SANBORN SD TRAINED SPOTTER
0610 PM FUNNEL CLOUD 4 SE TYLER 44.24N 96.08W
09/16/2006 LYON MN EMERGENCY MNGR
0610 PM TSTM WND DMG 10 N FORESTBURG 44.17N 98.11W
09/16/2006 SANBORN SD TRAINED SPOTTER
TREES DOWN 10 MILES NORTH OF FORESTBURG.
0620 PM HAIL 5 NE SALEM 43.78N 97.32W
09/16/2006 E1.00 INCH MCCOOK SD TRAINED SPOTTER
&&
TRMLocal storm report, Sep 16, 7:26 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
826 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TORNADO 4 SE SALEM 43.68N 97.33W
09/16/2006 MCCOOK SD TRAINED SPOTTER
0413 PM HAIL 6 SW SALEM 43.66N 97.47W
09/16/2006 E1.75 INCH MCCOOK SD LAW ENFORCEMENT
GOLFBALL SIZE HAIL ON INTERSTATE 90 AT MILE MARKER 353
0415 PM TORNADO 5 S SALEM 43.65N 97.39W
09/16/2006 MCCOOK SD EMERGENCY MNGR
FARM HOUSE AND OUT BUILDINGS DESTROYED BY TORNADO 2 MILES
SOUTH OF INTERSTATE 90 ON HIGHWAY 81
0415 PM TORNADO 5 S SALEM 43.65N 97.39W
09/16/2006 MCCOOK SD EMERGENCY MNGR
TORNADO WITH DEBRIS SOUTH OF INTERSTATE 90 ON HIGHWAY 81
0418 PM TORNADO 3 W MONTROSE 43.70N 97.24W
09/16/2006 MCCOOK SD TRAINED SPOTTER
LARGE TORNADO JUST CROSSED INTERSTATE 90 EAST OF THE
CANISTOTA EXIT.
0420 PM TSTM WND GST 5 SE SALEM 43.67N 97.32W
09/16/2006 E70.00 MPH MCCOOK SD EMERGENCY MNGR
SEMI-TRAILER TRUCK BLOWN OVER ON INTERSTATE 90 NEAR
CANISTOTA EXIT
0443 PM HAIL S CHESTER 43.89N 96.93W
09/16/2006 E0.88 INCH LAKE SD EMERGENCY MNGR
0452 PM HAIL 4 NE PUKWANA 43.82N 99.13W
09/16/2006 E1.00 INCH BRULE SD TRAINED SPOTTER
0453 PM TORNADO 1 N COLTON 43.80N 96.93W
09/16/2006 MINNEHAHA SD TRAINED SPOTTER
0455 PM TORNADO 3 NE COLTON 43.82N 96.88W
09/16/2006 MINNEHAHA SD TRAINED SPOTTER
0457 PM TORNADO 2 S CHESTER 43.87N 96.93W
09/16/2006 LAKE SD EMERGENCY MNGR
0505 PM TORNADO 1 E BROOKINGS 44.31N 96.77W
09/16/2006 BROOKINGS SD TRAINED SPOTTER
0512 PM TORNADO 2 NNE KIMBALL 43.77N 98.94W
09/16/2006 BRULE SD LAW ENFORCEMENT
0547 PM HAIL 7 S MADISON 43.91N 97.11W
09/16/2006 E1.00 INCH LAKE SD EMERGENCY MNGR
COUNTY ROAD 752 COVERED WITH QUARTER SIZED HAIL.
0548 PM FUNNEL CLOUD 5 W RUTHTON 44.18N 96.20W
09/16/2006 PIPESTONE MN EMERGENCY MNGR
0550 PM HAIL 2 S PARKSTON 43.36N 97.99W
09/16/2006 E1.00 INCH HUTCHINSON SD TRAINED SPOTTER
IN ADDITION TO THE QUARTER SIZED HAIL...HEAVY RAIN AND
WIND GUSTS OF 25 TO 30 MPH ACCOMPANIED THE STORM.
0602 PM HAIL 1 W FLANDREAU 44.05N 96.62W
09/16/2006 M0.75 INCH MOODY SD TRAINED SPOTTER
0610 PM TSTM WND DMG 10 N FORESTBURG 44.17N 98.11W
09/16/2006 SANBORN SD TRAINED SPOTTER
TREES DOWN 10 MILES NORTH OF FORESTBURG.
0610 PM FUNNEL CLOUD 4 SE TYLER 44.24N 96.08W
09/16/2006 LYON MN EMERGENCY MNGR
0610 PM TORNADO 15 S CAVOUR 44.16N 98.04W
09/16/2006 SANBORN SD TRAINED SPOTTER
0620 PM HAIL 5 NE SALEM 43.78N 97.32W
09/16/2006 E1.00 INCH MCCOOK SD TRAINED SPOTTER
0635 PM TSTM WND GST DE SMET 44.39N 97.55W
09/16/2006 E60.00 MPH KINGSBURY SD TRAINED SPOTTER
0635 PM HAIL DE SMET 44.39N 97.55W
09/16/2006 E0.88 INCH KINGSBURY SD TRAINED SPOTTER
0702 PM TSTM WND GST 1 NE BADGER 44.50N 97.20W
09/16/2006 E60.00 MPH KINGSBURY SD TRAINED SPOTTER
TREE BRANCHES DOWN.
0705 PM HAIL 5 W FLANDREAU 44.05N 96.70W
09/16/2006 E0.88 INCH MOODY SD TRAINED SPOTTER
&&
CJANSENThunderstorm Wind, Dickinson
- When
- September 16, 8:27 PM CST
- Where
- Dickinson County, 2 mi NW of Superior
- Measured
- 69 kt (79 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.450, -95.017
Thunderstorm winds uprooted a large tree and caused other tree damage, including several large limbs blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, September 16, 20061 death · $31 million · F2 · 31 events
- Debris Flow in Colorado, September 16, 20061 death · $100,000 · 1 event
- Rip Current in Florida, September 16, 20061 death · 1 event
- Tornado in South Dakota, September 16, 2006$100,000 · F2 · 1 event
- Hail and Damaging Winds in Nebraska, September 16, 2006$1.1 million · 2 in hail · 13 events
- Hail and Damaging Winds in Iowa, September 16 to 17, 2006$305,000 · 66 kt wind · 34 events
- Flood in Nebraska, September 16 to 17, 2006$500,000 · 1 event
- Hail and Damaging Winds in Kansas, September 16, 2006$30,000 · 56 kt wind · 3 events
- Tornado in South Dakota, September 16, 2006$10,000 · F1 · 1 event
- Hail and Damaging Winds in Kansas, September 16 to 17, 2006$10,000 · 1 in hail · 15 events
- Frost and Freeze in Colorado, September 16 to 17, 200612 events
- Hail and Damaging Winds in Kansas, September 16, 20061.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533648.